The popular alkyl nitrite inhalants, frequently used by gay men to enhance their sexual experience, were linked to retinal damage in a number of men.
In 2006, the principal chemical in poppers, isobutyl nitrite, was replaced with isopropyl nitrite after the former was reclassified as a cancer-causing agent in 2006. The report notes that this change has been linked to poppers-related visual impairment.
The study profiled 12 male patients, aged 31 to 59, who had reported experiencing blurriness or blind spots within hours or days of using the inhalants. These men had all been treated at an eye specialist hospital in England between 2013 and 2016.
When researchers examined the chemical makeup of the brands the men reported using, they found that six of the eight varieties of poppers contained the ingredient isopropyl nitrite.
“The mounting body of evidence [suggests] that poppers can have serious effects on central vision,” said lead researcher Dr. Rebecca Rewbury, adding that many “users and health care professionals may be unaware of the risk.”
Ophthalmologist Dr. Richard Spaide explains that poppers cause harm to the retina due to the “rapid widespread dilation of blood vessels” when the product is inhaled, adding that “this is thought to cause the ‘rush’ that users like.”
However, the drugs also affect certain cellular machinery, “and this may be part of the damage they produce,” he added. “It is possible photoreceptors — the light-sensitive cells of the retina — are blitzed by oxidative damage from the drug, leading to impairment of function and loss of cells.”
And Rewbury’s team added that “while retinal damage can often resolve on cessation of use, symptoms can be prolonged and the visual effects of chronic use of the newer brands of poppers are unknown. For these reasons, it seems appropriate that the level of harm associated with poppers should be reassessed.”
Researchers noted that most of the patients mostly or fully recovered several months after they stopped using poppers.